Ohio, 2011

Hail in Ohio, September 26, 2011

September 26, 2011 · NWS CLE · 3 events in 1 county or zone

A warm front lifted across northern Ohio during the evening hours of September 26th. Showers and thunderstorms developed along the front with a few of the stronger storms becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front lifted across northern Ohio during the evening hours of September 26th. Showers and thunderstorms developed along the front with a few of the stronger storms becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 26, 2:32 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 26, 2:32 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
332 PM EDT MON SEP 26 2011

.SYNOPSIS...
STRONG LOW PRESSURE ALONG THE ILLINOIS AND WISCONSIN BORDER WILL
MOVE TO LOWER MICHIGAN TUESDAY EVENING AND THEN QUICKLY DISSIPATE.
A COLD FRONT WILL MOVE ACROSS THE REGION ON THURSDAY. A SECONDARY
COLD FRONT WILL FOLLOW ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
MAIN AREA OF RAIN IS NOW ACROSS THE CENTRAL PORTION OF THE AREA.
THIS AREA CONTINUES TO MAKE SLOW EASTWARD PROGRESS AND SHOULD MOVE
INTO NW PA LATE THIS EVENING. WILL GO WITH HIGH POPS OVER THE EAST
2/3 OF THE AREA INITIALLY WITH PRECIP QUICKLY ENDING FROM WEST TO
EAST THIS EVENING AND OVERNIGHT. STILL SOME CONCERN FOR THUNDER
AND WILL KEEP IN THE FORECAST FOR A FEW HOURS. ANY SEVERE WEATHER
SHOULD BE FAIRLY ISOLATED. WESTERN AREAS COULD SEE SOME SUNSHINE
THE NEXT FEW HOURS. SKIES OVER ABOUT THE WEST HALF OF THE AREA
COULD BECOME PARTLY CLOUDY OVERNIGHT. IF THAT OCCURS FOG COULD
BECOME A PROBLEM. HAVE USED A BLEND OF GUIDANCE TEMPS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
THE LOW OVER THE WESTERN LAKES WILL CONTINUE TO INFLUENCE THE
WEATHER OVER THE AREA THROUGH MIDWEEK. MAINLY SCATTERED SHOWERS
ARE EXPECTED TOMORROW THROUGH WEDNESDAY. MUCH OF THE TIME TUESDAY
AND TUESDAY NIGHT IT WILL BE DRY WITH JUST PASSING SHOWERS. BETTER
CHANCES FOR RAIN WILL COME WEDNESDAY AS AN IMPULSE PASSES ALOFT. A
COLD FRONT IS STILL ON TRACK TO MOVE ACROSS THE REGION ON
THURSDAY. MORE SHOWERS ARE LIKELY WITH THIS FEATURE. ALL AREAS
WILL EVENTUALLY NEED LIKELY OR HIGHER WORDING. SHOWERS WILL
CONTINUE IN THE COLD AIR ADVECTION THURSDAY NIGHT. HAVE USED A
BLEND OF GUIDANCE TEMPS DURING THE PERIOD.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS IN REASONABLE AGREEMENT MOVING SECONDARY FRONT/TROUGH ACROSS
THE AREA ON FRIDAY.  LAKE EFFECT SHOWERS POSSIBLE SNOWBELT WITH NW
FLOW SETTING UP AND 850 TEMPS DIP TO -2C BY 12Z SATURDAY.  HIGH
PRESSURE FINALLY BEGINS TO NUDGE IN SATURDAY NIGHT...WITH DRY
CONDITIONS RETURNING FOR SUNDAY AND MONDAY.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
OCCLUDED FRONTAL BOUNDARY NEAR A SANDUSKY TO MFD TO CMH LINE.
FRONT WILL MOVE NOT MOVE EAST OF THE AREA UNTIL NEAR MIDNIGHT
LOCAL. SHOWERS AHEAD OF THE FRONT WILL MOVE SLOWLY EAST ACROSS THE
AREA THIS EVENING.  SPC HAS ALL OF NE OH IN A SLIGHT RISK THIS
AFTERNOON AND EVENING. CURRENTLY CAPES APPROACHING 1000 J/KG OVER
NE OHIO NOW. DO EXPECT TSRA TO DEVELOP THIS AFTERNOON WITH SOME OF
THE TSRA HAVING THE POTENTIAL TO BECOME STRONG TO SEVERE.
CONFIDENCE LOW THAT IT WILL BE A WIDESPREAD EVENT. NOT SURE OF
PRECISE TIMING OF THE TSRA SO JUST WENT VCTS FOR CLE...CAK AND
YNG.

EXPECT STRATUS AND FOG TO DEVELOP OVERNIGHT. DO NOT EXPECT
WIDESPREAD DENSE FOG AS CLOUD COVER SHOULD HOLD IN THROUGH THE
NIGHT.

OUTLOOK...NON-VFR AT TIMES TUESDAY FOR WEST HALF. TUESDAY NIGHT
THROUGH FRIDAY FOR ENTIRE AREA AS LOW PRESSURE SYSTEM NEAR CHICAGO
MOVES ACROSS THE AREA..

&&

.MARINE...
A LOW PRESSURE NEAR SOUTHERN LAKE MICHIGAN WILL REMAIN IN THAT AREA
THROUGH THE FIRST HALF OF THE WEEK BEFORE WEAKENING AND QUICKLY
MOVING OVER THE LAKE AND TO THE EAST COAST WEDNESDAY NIGHT AND
THURSDAY MORNING. WINDS AND WAVES WILL REMAIN LOWER DURING THE FIRST
HALF OF THE WEEK WITH THE INFLUENCE OF THIS LOW. THE NEXT LOW
PRESSURE IS EXPECTED TO MOVE SOUTH TOWARD THE LAKE THURSDAY NIGHT
AND THEN THE COLD FRONT MOVES ACROSS THE LAKE FRIDAY. IT LOOKS LIKE
THERE WILL BE A GOOD POSSIBILITY OF AT LEAST SMALL CRAFT ADVISORY
CONDITIONS LATE IN THE WEEK WITH THE STRONG LOW PRESSURE AND COLD
FRONT MOVING ACROSS THE LAKE. WINDS AND WAVES ARE EXPECTED TO
DIMINISH ON SUNDAY AS HIGH PRESSURE MOVES OVER THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...KUBINA
SHORT TERM...KUBINA
LONG TERM...DJB
AVIATION...DJB
MARINE...ABE
Hazardous weather outlook, Sep 26, 11:39 AM EST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1239 PM EDT MON SEP 26 2011

OHZ011>014-020>023-029>033-037-038-047-089-PAZ001>003-271645-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1239 PM EDT MON SEP 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN NORTHEAST OHIO. THE MAIN THREAT WILL BE FROM DAMAGING
WINDS. THERE IS ALSO A SMALL CHANCE FOR TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-142>149-162>169-OHZ003-006>010-017>019-027-028-036-271645-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD-
MARION-
1239 PM EDT MON SEP 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Sep 26, 4:25 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
525 PM EDT MON SEP 26 2011

OHZ014-023-089-262245-
ASHTABULA INLAND-ASHTABULA LAKESHORE-TRUMBULL-
525 PM EDT MON SEP 26 2011

...SPECIAL WEATHER STATEMENT FOR ASHTABULA AND NORTHWESTERN TRUMBULL
COUNTIES UNTIL 645 PM EDT...

AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORTH BLOOMFIELD...OR 12 MILES NORTHWEST OF
WARREN...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 45 MPH MAY BE POSSIBLE WITH THIS
STORM.

THIS STORM MAY MOVE NEAR ORWELL...ANDOVER...AND JEFFERSON.

The radar

The Cleveland radar (KCLE), 113 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Ashtabula

When
September 26, 5:30 PM EST
Where
Ashtabula County, 1 mi S of Pierpont
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
41.736, -80.570

Golf ball sized hail was reported. A few vehicles were damaged.

Hail, Ashtabula

When
September 26, 5:34 PM EST
Where
Ashtabula County, Pierpont
Measured
0.75 in hail
Reported by
Public
Coordinates
41.750, -80.570

Penny sized hail was reported.

Hail, Ashtabula

When
September 26, 5:35 PM EST
Where
Ashtabula County, 3 mi N of Pierpont
Measured
1 in hail
Reported by
Public
Coordinates
41.793, -80.570

Quarter sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347191, 347189, 347190.